A woman has died from what her family believes was a fatal side effect of the weight-loss drug Ozempic.
Trish Webster, 56, from Australia, did not have diabetes but was prescribed the drug off-label to help her lose weight ahead of her daughter’s wedding.
She lost 35 pounds (16 kg) on Ozempic and then on Saxenda for five months – while suffering from constant nausea, vomiting and diarrhea.
However, in January this year the mother collapsed at home with a ‘brown substance’ foaming from her mouth. Her husband Roy performed CPR and rolled her onto her side to help her breathe and save her, but she was pronounced dead that evening.
Doctors recorded her cause of death as ‘acute gastrointestinal illness’, noting that Ozempic causes fatal intestinal blockages.
Mr Webster has called for a full investigation into his wife’s death and says he believes Ozempic may have been the cause.
Trish Webster, 56, pictured above with husband Roy, died after taking Ozempic to lose some weight before her daughter’s wedding. The mother, from Australia, suffered from side effects from the drug
She lost 16kg in five months while trying to slim down for a dress for her daughter’s wedding
In conversation with Australia 60 minutes Australiahe said, “She went back to the doctor a few times and said she was sick and had diarrhea and nausea.
“(But she didn’t stop because) my daughter was getting married and she kept mentioning the dress she wanted to wear.
‘She went to the seamstress to take measurements. From that moment on it was one big nightmare.’
He added, “I never thought you could die from (Ozempic). It’s just terrible. I didn’t know this could happen to a human.
“She shouldn’t be gone, you know? It’s just not worth it, it’s not worth it at all.’
Mrs Webster had previously tried going to the gym and dieting to lose some weight, but neither had been successful.
She took Ozempic for three months, but then switched to Saxenda – also made by Novo Nordisk – when she couldn’t get the drug due to major shortages.
In the US alone, more than nine million prescriptions for Ozempic were written in the past three months of 2022, as the drug continues to grow in popularity.
Many of these patients do not have diabetes but are prescribed the drug off-label for its ability to suppress hunger and cause weight loss.
It is rare for deaths to be recorded among patients taking Ozempic.
Food and Drug Administration (FDA) data shows that 51 fatalities have been reported among people taking the drug, although it is not clear how many of these people may have had the drug involved in their deaths.
There have also been 18 deaths among people taking Saxenda, out of about four million prescriptions written each year.
Two deaths in Ozempic patients previously prompted the agency to add the side effect “ileus” to the warning label for the drug.
In Australia there are major shortages of Ozempic pushing patients to use other drugs such as Saxenda. Data shows that three deaths have been reported among people on Ozempic and one among those on Saxenda in the country.
Ozempic and Saxenda work by mimicking a hormone in the body that tells a person they are full to suppress hunger, prompting patients to eat less and lose weight.
The drugs also slow the passage of food through the stomach and small intestine, making a person feel full longer.
The FDA says this increases the risk of someone suffering from ileus, a medical condition in which the intestines become partially or completely blocked.
Mrs. Webster deteriorated when she collapsed and a brown substance began to foam from her mouth. Her husband attempted CPR and rolled her onto her side, but she was pronounced dead later that evening
Mrs. Webster, pictured above, should still be alive, her husband said. He wants an investigation into her cause of death
Patients with the condition are at greater risk of intestinal perforation – or a rupture in the intestines – or sepsis – where the immune system goes haywire and attacks the body’s cells – which can be fatal.
Warning signs of ileus include severe abdominal pain and bloating, vomiting, severe constipation and cramps.
Dr. Michael Camilleri, a gastroenterologist at the Mayo Clinic in Minnesota, told DailyMail.com that Ms Webster’s case was a “cautionary tale” for patients taking Ozempic and its sister drugs.
He said: ‘Deaths on Ozempic are extremely rare.
‘But if patients taking these classes of medications develop chronic gastrointestinal symptoms, such as nausea, postprandial fullness (or an excessive feeling of fullness), or vomiting, they may experience delayed gastric emptying and are at risk for pulmonary aspiration (when food or substances come from the sky). the stomach are inhaled into the lungs).
‘If so, anyone taking Ozempic or similar medications should stop taking the drug and consult a gastroenterologist.
“They should also have a gastric emptying to see if their stomach empties more slowly.”
Dr. Caroline Apovian, a weight management expert at Brigham and Women’s Hospital in Boston, told DailyMail.com: ‘While we can’t speculate on this specific case, complications are possible for anyone taking these medications.
“(Patients) should be carefully monitored by an endocrinologist or other qualified medical professional who can address complications as they arise.”
Ozempic uses semaglutide to suppress appetite and slow down the digestive system, helping people feel full even after a very small meal.
Saxenda works in a similar way, but uses a different drug called liraglutide.
A spokesperson for Novo Nordisk said the complication of ileus was only noticed after ‘post-marketing authorization’, or when the drug was rolled out on shelves.
An FDA spokesperson said they continue to monitor for possible side effects of Ozempic.